Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 232, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 3, 2017, 1:07 AM CDT for Kay County, Oklahoma. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2017, 1:07 AM CDT (06:07 UTC)
- Expired
- May 3, 2017, 2:00 AM CDT
- In force
- 53 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Kay County, OK
The radar
The Wichita radar (KICT), 93 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 10:53 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 6.1 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 684 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1621 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.3
The text
As transmitted.
865
WUUS54 KOUN 030607
SVROUN
OKC071-030700-
/O.NEW.KOUN.SV.W.0232.170503T0607Z-170503T0700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
107 AM CDT WED MAY 3 2017
The National Weather Service in Norman has issued a
* Severe Thunderstorm Warning for...
Northeastern Kay County in northern Oklahoma...
* Until 200 AM CDT
* At 107 AM CDT, a severe thunderstorm was located 4 miles northwest
of Newkirk, moving east at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Newkirk, Chilocco, Hardy, northwestern Kaw Lake and Peckham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3689 9675 3682 9722 3700 9726 3700 9675
TIME...MOT...LOC 0607Z 260DEG 25KT 3691 9712
HAIL...1.75IN
WIND...60MPH
$$
112 follow-up statements
105
WWUS54 KOUN 030628
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
128 AM CDT WED MAY 3 2017
OKC071-030700-
/O.CON.KOUN.SV.W.0232.000000T0000Z-170503T0700Z/
Kay OK-
128 AM CDT WED MAY 3 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR NORTHEASTERN KAY COUNTY...
At 128 AM CDT, a severe thunderstorm was located near Newkirk, moving
east at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Newkirk, Chilocco, Hardy and northwestern Kaw Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3689 9675 3684 9712 3700 9717 3700 9675
TIME...MOT...LOC 0628Z 259DEG 15KT 3691 9702
HAIL...1.50IN
WIND...60MPH
$$
11000
WWUS54 KOUN 030650
SVSOUN
Severe Weather Statement
National Weather Service Norman OK
150 AM CDT WED MAY 3 2017
OKC071-030700-
/O.EXP.KOUN.SV.W.0232.000000T0000Z-170503T0700Z/
Kay OK-
150 AM CDT WED MAY 3 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KAY COUNTY WILL
EXPIRE AT 200 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3689 9675 3684 9712 3700 9717 3700 9675
TIME...MOT...LOC 0650Z 260DEG 25KT 3693 9684
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 11:54 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 2, 11:54 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Norman OK 1154 PM CDT Tue May 2 2017 .DISCUSSION... && .AVIATION... /For the 06z TAFs/ Only minor changes were needed to the previous TAFs. Thunderstorms will primarily be a threat for northern TAF sites although some southward development toward OKC/OUN may be possible in the pre- dawn hours. Some showers will redevelop later in the afternoon from northwest Oklahoma eventually extending into central Oklahoma. Ceilings will gradually improve throughout the day, but gusty north winds and MVFR/IFR ceilings immediately behind the front later tonight through the morning can be expected. && .PREV DISCUSSION... /issued 853 PM CDT Tue May 2 2017/ UPDATE... Showers/storms continue to develop in SW KS and the OK/TX Panhandles. This activity is expected to affect NW portions of the fa over the next couple of hours. Showers/storms are expected to increase and spread east as more lift associated with a shortwave moves into the area. Warm front extends from SW into Central portions of OK right now. Current thoughts are that the highest chances for showers/storms this evening into the overnight hours will remain north of the front so basically north of I-40. Cold front is still expected to move across the region overnight into Wednesday morning. Highest rain chances will shift east Wednesday morning, with increasing chances in parts of south central and southeast OK when the cold front interacts with some better moisture. Made some adjustments to the PoPs/Wx grids to confine higher chances north of I-40. Also made adjustments to other grids to show current trends. Some severe storms still remain possible into the overnight hours, primarily over portions of northern Oklahoma. PREV DISCUSSION... /issued 639 PM CDT Tue May 2 2017/ AVIATION... 03/00Z TAFs. Little change from previous iteration of aviation forecast. Primary impacts from TSRA and IFR conditions overnight and much of tomorrow will be over northern Oklahoma terminals. MVFR cigs will be widespread after 09Z through at least 18Z with some improvement thereafter. As surface cyclone intensifies and cold front surges over terminals late tonight, strong and gusty north winds will take over after 12Z and continue through the day tomorrow. PREV DISCUSSION... /issued 300 PM CDT Tue May 2 2017/ DISCUSSION... A shortwave trough moving across the Rockies this afternoon will amplify as it approaches the southern/central Plains tonight. Ahead of the trough, modest moisture return has occurred across much of southern Oklahoma and western north Texas. Most model sounding suggest that a capping inversion will prevent thunderstorm development through the daylight hours, however, a storm or two may develop, especially where near surface moisture can pool near a warm front. Better chances for scattered to widespread showers and thunderstorms will begin after 2-3z as 85h-7h winds increase, especially across the northern third of Oklahoma. Perhaps better coverage will be in southern Kansas along and near a 7h trough axis. Elevated instability should be sufficient for few strong to perhaps severe storms with a risk of heavy rainfall too. As the trough continues south and east, better chances for scattered to widespread showers and storms will be across south central and southeastern Oklahoma, where moisture return will continue to increase. Wednesday afternoon and early evening, widely scattered showers/perhaps storms will continue to develop under partly to mostly cloudy skies. The trough will move east of Oklahoma late Wednesday into Thursday. This will bring an extended period of dry weather with near average temperatures. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 80 55 61 46 / 10 30 50 20 Hobart OK 82 53 63 46 / 10 20 20 10 Wichita Falls TX 89 61 71 49 / 0 10 20 10 Gage OK 78 50 60 43 / 10 80 40 10 Ponca City OK 75 51 58 44 / 10 100 60 20 Durant OK 83 61 70 47 / 0 20 60 10 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 30/12
Hazardous weather outlook, May 2, 11:59 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1159 PM CDT Tue May 2 2017 OKZ004>048-050>052-TXZ083>090-040500- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1159 PM CDT Tue May 2 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Rest of Tonight... .Thunderstorms... There is a slight risk of severe thunderstorms across portions of northern Oklahoma through early Wednesday. Location... The slight risk area extends north of a line from Cheyenne to Kingfisher to Perry Oklahoma. Timing... The most likely time for severe thunderstorms will be through 4 AM. Impacts... Large hail up to the size of golf balls and damaging wind gusts around 60 mph will be possible. Discussion... Scattered showers and thunderstorms will continue to develop and move across mainly the northern half of Oklahoma into Wednesday morning. Some strong to severe storms will remain possible into early Wednesday morning with large hail and damaging wind the main concerns. .Heavy Rainfall... Thunderstorms that occur overnight will have the potential to produce heavy rainfall, resulting in isolated flooding along and north of I40. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across the risk area should prepare for severe weather operations through the overnight hours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorm chances will continue Wednesday, a few strong to marginally severe storms will be possible Wednesday morning across southeast Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 3, 12:22 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1222 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1217 AM HAIL DEER CREEK 36.81N 97.52W
05/03/2017 E1.75 INCH GRANT OK BROADCAST MEDIA
&&
SCLocal storm report, May 3, 12:32 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1232 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM TSTM WND DMG 4 S WOODWARD 36.38N 99.39W
05/03/2017 WOODWARD OK EMERGENCY MNGR
MOBILE HOME FLIPPED OVER.
&&
SCLocal storm report, May 3, 12:33 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1233 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 AM HAIL WOODWARD 36.43N 99.39W
05/03/2017 E1.00 INCH WOODWARD OK EMERGENCY MNGR
QUARTER SIZE HAIL IN WOODWARD. TIME ESTIMATED BY RADAR.
&&
BRBLocal storm report, May 3, 12:43 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1243 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1242 AM HAIL 3 S BRAMAN 36.88N 97.33W
05/03/2017 E1.50 INCH KAY OK BROADCAST MEDIA
&&
SCLocal storm report, May 3, 12:45 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1245 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL TANGIER 36.42N 99.53W
05/03/2017 E1.25 INCH WOODWARD OK STORM CHASER
&&
SCLocal storm report, May 3, 1:05 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
105 AM CDT WED MAY 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND DMG 6 S WOODWARD 36.35N 99.39W
05/03/2017 WOODWARD OK EMERGENCY MNGR
DOZEN POWER POLES DOWN ALONG HWY 34 FROM 4 MILES SOUTH OF
WOODWARD SOUTH TO SHARON.
&&
SCThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:45 PM CDT | Special Weather Statement | OUN | Alfalfa | 30 min |
| May 2, 10:09 PM CDT | Special Weather Statement | OUN | Alfalfa | 36 min |
| May 2, 10:17 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major | 43 min |
| May 2, 10:21 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 39 min |
| May 2, 10:24 PM CDT | Special Weather Statement | OUN | Ellis, Harper | 36 min |
| May 2, 10:51 PM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 39 min |
| May 2, 10:53 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 52 min |
| May 2, 11:00 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 45 min |
| May 2, 11:17 PM CDT | Special Weather Statement | OUN | Kay | 28 min |
| May 2, 11:30 PM CDT | Special Weather Statement | OUN | Kay | 30 min |
| May 2, 11:39 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Harper, Woodward | 52 min |
| May 2, 11:45 PM CDT | Special Weather Statement | OUN | Grant | 30 min |
| May 2, 11:54 PM CDT | Special Weather Statement | OUN | Noble | 21 min |
| May 3, 12:15 AM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 45 min |
| May 3, 12:22 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woods, Woodward | 53 min |
| May 3, 1:04 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant, Major, Woods | 56 min |
| May 3, 1:10 AM CDT | Special Weather Statement | OUN | Woodward | 35 min |
| May 3, 1:56 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 49 min |
| May 3, 2:39 AM CDT | Severe Thunderstorm Warning | OUN | Kay, Noble | 49 min |
| May 3, 3:06 AM CDT | Areal Flood Advisory | OUN | Grant, Kay | 4 hr |
| May 3, 3:17 AM CDT | Areal Flood Advisory | OUN | Alfalfa, Garfield | 4 hr |
| May 3, 7:00 AM CDT | Special Weather Statement | OUN | Coal | 45 min |
| May 3, 7:43 AM CDT | Special Weather Statement | OUN | Coal | 17 min |
| May 3, 7:57 AM CDT | Special Weather Statement | OUN | Atoka | 48 min |
| May 3, 9:26 AM CDT | Special Weather Statement | OUN | Marshall | 49 min |
| May 3, 10:35 AM CDT | Special Weather Statement | OUN | Bryan | 40 min |
| May 3, 11:14 AM CDT | Special Weather Statement | OUN | Bryan | 31 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.